difficult child 2 and his continuing sleep problems

Discussion in 'General Parenting' started by Californiablonde, Apr 23, 2012.

  1. Californiablonde

    Californiablonde Well-Known Member

    Ugh, I have no idea what to do anymore. difficult child has been taking 2 mgs of Inuniv for about two weeks now. His teacher says she has seen *some* improvement so far but he still needs to be redirected throughout the day. It's better than nothing. We didn't see any improvement at all at 1 mg so some improvement at 2 mgs is a little bit encouraging. Only problem is he has been sleeping less and less as the days go on. I have read extensively about the side effects online but the only sleep issue most of them mention is sleepiness or extreme fatigue. difficult child is the opposite. He has always been the type to stay up later than most, but it's gotten much worse in the past couple of weeks. Last night he didn't get to bed until after 12:30. It's really hard on me because my night time Geodon dose makes me fall asleep around 8:30. I've tried taking the medications later but when I do I am overly tired the next morning and I'm too scared to drive with the medication still in my system. I have no choice but to take it around 6:00 at night with dinner (pill must also be taken with food or it doesn't work.) I miss out on a lot of primetime tv this way but it's a small price to pay for stability.

    What I have been doing lately is setting my cell phone alarm to 10:00 so I can wake back up and try to get difficult child 2 back to bed. Normally it's not a problem but lately he has been wide awake and not even close to being ready for sleep. I go back to bed and set the alarm for 11:00. Get back up again and difficult child is still wide awake. Tell him to get to sleep. He says he is not tired. I set my alarm yet again to 12:00 to make sure he is finally sleeping. Nope, wide awake still, and eventually after a half hour he falls asleep. difficult child 1 gets up at 4:30 in the morning to get a drink, and finds difficult child 2 awake and watching tv. Told her he couldn't sleep. He goes to wake me at 5:00 and asks to play games on my phone...sigh. Of course I'm up at that point because it's only an hour from the time I usually wake up. Basically he got a whole four hours of sleep last night.

    It kinda reminds me of difficult child 1 and her manic days. Only difficult child 2 is not bipolar and he is definitely not manic. It has to be the new medication, right? Because he never had this type of behavior before. I emailed psychiatrist last week and asked what I should do. He emailed me back and said that he would call in a prescription to the pharmacy for generic 1mg. I'm confused. I already told psychiatrist that we did not see any improvement at all on that dose. Why would we go down a dose if it wasn't working, just to remedy the sleep problem? Wouldn't trying him out on something else be the thing to do? I emailed him again last Friday and so far I have not heard back. I am going to continue to administer the 2 mgs as usual until I hear otherwise. I don't know how much longer I can take this not sleeping of his. He seems to be doing okay at school and he's not overly tired but I am! Please pray, rattle beads, and wish me luck tonight because I am exhausted and I need a good night's sleep for once...ugh.
    Last edited: Apr 23, 2012
  2. helpangel

    helpangel Active Member

    Wow I'm so sorry the first thing we need to do is figure out how to get him some sleep so yours isn't so broken, you need some rest. I've been there done that feeling your way along the walls to coffee, people who ask "how are you?" are met with tears. If haven't already might ask prescribing doctor if it would be ok to give him some Melatonin till he gets use to the new dosage. 15yo's developmental pediatrician had her taking that until we started the seroquel because poor kid never slept more then 4 hours in her life. Regular pediatrician said give her a little benedryl when she was 2yo and it acted like rocket fuel (so did exact opposite) think they called it paradox reaction or something close to that.

    Hope they can figure a way to get him some sleep soon as sleep has a lot to do with the whole stability issue. He's only 11 yo and it looks like there is bipolar in family with-sister (full sibs?) I wouldn't carve it in stone that he doesn't have a mood disorder at this point. Though having 2 bipolar kids I tend to see bipolar everywhere. Hoping you all get some rest soon.
  3. Californiablonde

    Californiablonde Well-Known Member

    I will ask about the melatonin. Hopefully he gets back with me soon. I seriously doubt he's bipolar. He has none of the signs like difficult child 1. She was downright manic since the toddler years. Always knew something was wrong but didn't get the official diagnosis until age 6. Both my kids are polar opposites of each other and I don't see bipolar symptoms in difficult child 2 at all. I really think it's the medication messing with him. It's a bummer really because his teacher reported some improvements. The next step was going to be to move him up to 3 mgs to see if he could improve even more, but with the lack of sleep issues I have no idea what psychiatrist wants me to do. Sent a second email to him earlier today. Hopefully I will get a response by tomorrow.
  4. helpangel

    helpangel Active Member

    I know what you mean about the polar opposites thing the bipolar manifested completely differently in my girls. Angel was diagnosis bipolar, ODD, adHd when she was 6yo but she was showing signs of psychosis when she was 3yo (psychiatrist showed it to me in her calendars at psychiatric hospital). The 15yo was just recently diagnosis bipolar a year ago they were calling it adHd with learning disabilities.

    I have no ? that Angel's illness is much more intense/ severe then the 15yo's but my 15yo is the one I would say is at greatest risk. When Angel needs help its smashing things, people getting hurt so obvious she needs help we head for crisis center. When 15yo needs help she sneeks off and cuts herself or takes a weeks worth of medications in one shot. Ugh did I just say I preferred the raging to the quiet? hmmmm think its time for me to sign off the computer and go spend some quality time with my kids. (who am I kidding one of them will jump on this computer minute I stand up LOL) guess I better go cook something anyway.

    I hope the psychiatrist gets back to you soon.
  5. pepperidge

    pepperidge New Member

    Have you tried regular stimulants (Adderall, Concerta) etc? My son had very bizarre reactions on Intuniv. While stimulants have their issues, if they work it is like a miracle sometimes and they can easily be discontinued if necessary.
  6. keista

    keista New Member

    You know, I thought my two oldest were polar opposites as well. For them it's not bipolar, but Asperger's. The point is the same, though - they manifested completely differently as to appear to be complete opposites.

    Since you're getting a paradoxical (side) effect from this medication, I would view that as a clue as to what's going on. More of this medication should make a person more tired. I truly would be afraid of upping it some more.
  7. InsaneCdn

    InsaneCdn Well-Known Member

    Any way to give it earlier?
    Or, it might be somehow building up in his system (some people react differently to certain medications - unusual reactions).
    Or... he may be so used to being mentally exhausted, that he really is NOT feeling ready for bed... in which case. any way to burn of a whole whack of energy in the early evening?
    Or... he may need something sleep-inducing, to set his body clock back the way it needs to be...

    Just some ideas.
  8. Californiablonde

    Californiablonde Well-Known Member

    Well last night was just a lil bit better. He crashed out at ten and woke up at four. Still not good. I know he definitely needs more than six hours of sleep. psychiatrist's receptionist called last night and left a message very late (I was sleeping) and said that psychiatrist wants to move him up to 3 mgs to see if that helps. I'm not so sure. If he can't sleep on 2 mgs wouldn't it be even worse at 3? I am going to email psychiatrist again today and request I get a call before nine o'clock so I can actually speak to someone instead of hearing a voicemail. I kept difficult child at 2 mgs today because I am hesitant to move him up to 3 before I can actually speak with psychiatrist. I suppose we can try it and see what happens for one night. One night of bad sleep I suppose won't hurt too much. Still I would like to hear back from psychiatrist first. To answer the question about stimulants, I have not tried him out on one yet because I am very hesitant to do so. difficult child 1 had a psychotic reaction to it. No sleep at all the first night and hallucinating things in her room were trying to kill her. Raged way worse on it too, all just from one damn pill. I hear it can be hereditary so I am very hesitant to try him on a stimulant, and psychiatrist is on board with me on this one.